Alert archive / Alabama / High Wind Warnings in 2007

High Wind Warning 1, NWS Huntsville, AL

December 20, 2007DeKalb County, Jackson County, Marshall County, Alabama

NWS Huntsville, AL issued this high wind warning at Dec 20, 2007, 3:43 PM CST for DeKalb County, Jackson County, Marshall County, Alabama. It was in force for 77 min. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 20, 2007, 3:43 PM CST (21:43 UTC)
Expired
Dec 20, 2007, 5:00 PM CST
In force
77 min
Issued by
NWS Huntsville, AL

Counties DeKalb County, AL, Jackson County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 44 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 20, 4:00 PM CSTNON-TSTM WND DMG3 Ne Guntersville, ALA TREE WAS DOWNED ON BUCK ISLAND POINT ROAD NEAR LAKE GUNTERSVILLE. TIME ESTIMATED.
Dec 20, 4:00 PM CSTNON-TSTM WND DMG4 Nw Douglas, ALTWO TREES DOWNED IN THE NIXON CHAPEL COMMUNITY
Dec 20, 4:05 PM CSTNON-TSTM WND DMG1 Ne Douglas, ALTWO POWER POLES WERE SNAPPED ALONG WHITTEN ROAD. TIME ESTIMATED.
Dec 20, 4:05 PM CSTNON-TSTM WND DMGDouglas, ALPOWER LINES WERE DOWNED AT DOUGLAS HIGH SCHOOL. TIME ESTIMATED.
Dec 20, 4:10 PM CSTNON-TSTM WND DMGHorton, ALA CANOPY WAS KNOCKED DOWN AT OLD HORTON GROCERY. TIME ESTIMATED.
Dec 20, 4:35 PM CSTNON-TSTM WND DMGCollinsville, ALSTRONG WINDS BLEW DOWN TREES ONTO COUNTY ROAD 28 NEAR CROSSVILLE. POWER WAS REPORTED OUT IN THE CROSSVILLE AREA DUE TO A MAIN TRANSFORMER BEING TAKEN DOWN. OTHER REPORTS WERE TAKEN OF POWER LINES AND TREES DOWN IN THE AREA. TIME ESTIMATED.
Dec 20, 4:35 PM CSTNON-TSTM WND DMGGeraldine, ALSTRONG WINDS LIFTED A METAL CARPORT ONTO COUNTY ROAD 23 NEAR GERALDINE. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KHUN 202143
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
343 PM CST THU DEC 20 2007

.A SWATH OF HIGH WINDS IS MOVING ACROSS NORTHEAST ALABAMA.

ALZ008>010-202300-
/O.NEW.KHUN.HW.W.0001.071220T2143Z-071220T2300Z/
MARSHALL-JACKSON-DE KALB-
INCLUDING THE CITIES OF...GUNTERSVILLE...SCOTTSBORO...FORT PAYNE
343 PM CST THU DEC 20 2007

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

A WAVE OF HIGH WINDS...GUSTING OVER 50 MPH...HAS CAUSED NUMEROUS
TREES AND POWER LINES TO GO DOWN IN PARTS OF NORTH ALABAMA. THIS
IS EXPECTED TO ENTER THE WARNED AREA OF MARSHALL...JACKSON...AND
DEKALB COUNTIES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.


$$

KULA
1 follow-up statement
000 
WWUS74 KHUN 202304
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
504 PM CST THU DEC 20 2007

ALZ008>010-210015-
/O.EXP.KHUN.HW.W.0001.000000T0000Z-071220T2300Z/
MARSHALL-JACKSON-DE KALB-
INCLUDING THE CITIES OF...GUNTERSVILLE...SCOTTSBORO...FORT PAYNE
504 PM CST THU DEC 20 2007

...HIGH WIND WARNING WILL EXPIRE AT 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE WILL ALLOW THE HIGH
WIND WARNING TO EXPIRE AT 5 PM CST THIS AFTERNOON.

THE WAVE OF HIGH WINDS WHICH CAUSED NUMEROUS TREES AND POWER LINES
TO GO DOWN EARLIER ACROSS PARTS OF NORTHERN ALABAMA HAS WEAKENED
AND MOVED EAST OF THE WARNED AREA. THEREFORE...THE HIGH WIND
WARNING WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this high wind warning went out at Dec 20, 3:01 PM CST, 42 minutes earlier.

Area forecast discussion, Dec 20, 3:01 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
301 PM CST THU DEC 20 2007

.DISCUSSION...A PROGRESSIVE PATTERN CONTINUES ACROSS NORTH AMERICA.
A SHORTWAVE TROUGH IS CURRENTLY OVER THE TN VALLEY. MOST OF THE
PRECIP ASSOCIATED WITH THIS WAVE IS ALONG THE COAST...PRECLUDING
MOST OF THE EXPECTED PRECIP FROM FORMING OVER NORTHERN ALABAMA. A
LONGWAVE TROUGH CURRENTLY COMING ONSHORE IN NORTHERN CA WILL BEGIN
MOVING EASTWARD BECOMING THE MAIN FOCUS OF PRECIP INTEREST ON
SATURDAY/SUNDAY MORNING OVER THE TN VALLEY.

A SERIES OF SHORTWAVES WILL AFFECT THE REGION OVER THE COMING WEEK.
THE ECMWF SEEMS TO BE MORE CONSISTENT WITH THE SHORTWAVES THAN THE
GFS.

FOR TONIGHT THROUGH SATURDAY...THE FIRST SHORTWAVE CURRENTLY OVER
THE SOUTHEAST WILL EXIT THE TN VALLEY LATE TONIGHT. THE PRECIP WILL
COMPLETELY EXIT THE REGION BY EARLY TOMORROW MORNING. DUE TO THE
WARM CORE CHARACTERISTICS OF THIS SYSTEM...TEMPERATURES WILL NOT
CHANGE MUCH. IN FACT WITH CLEARING SKIES...SOUTHERLY FLOW...AND
INCREASED WAA TOMORROW...DAYTIME TEMPERATURES SHOULD WARM INTO THE
LOW 60S FRIDAY AND SATURDAY. NIGHTTIME FOG COULD BE A CONCERN IN LOW
VALLEYS...BUT HAVE NOT INCLUDED IT IN GRIDS AT THIS TIME. CLOUDS
WILL BEGIN INCREASING BY SATURDAY MORNING.

FOR SATURDAY NIGHT THROUGH SUNDAY...THE SECOND SHORTWAVE IS EXPECTED
TO CROSS THE TN VALLEY ON SATURDAY AFTERNOON/EVENING. LOOKING AT
BUFR SOUNDINGS...HAVE CONCLUDED THAT PROFILES ARE CURRENTLY TOO WARM
ALOFT TO SUPPORT THUNDERSTORMS. SHEAR DOES LOOK IMPRESSIVE...BUT
WITHOUT MUCH IN THE WAY OF INSTABILITY...STRATIFORM PRECIP LOOKS
MORE VIABLE. WINDS WILL INCREASE SIGNIFICANTLY SATURDAY NIGHT/EARLY
SUNDAY MORNING AS THE FRONT APPROACHES WITH DAYTIME HIGH TEMPS
SUNDAY EXPECTED IN THE 40S.

FOR MONDAY THROUGH WEDNESDAY...AFTER A COLD START ON MONDAY MORNING
WITH TEMPS EXPECTED TO BE BELOW FREEZING AT MOST LOCATIONS...A THIRD
SHORTWAVE IS EXPECTED LATE MONDAY NIGHT. HOWEVER GIVEN THE ECMWF
CURRENT TRACK/DEPICTION...MOISTURE IS LACKING FOR MUCH PRECIP.
ALSO...TEMPS ARE NOT EXPECTED TO BE BELOW FREEZING AND TEMPS ALOFT
ARE TOO WARM TO SUPPORT DENDRITIC GROWTH. HAVE THUS LEFT A SLIGHT
CHANCE OF RAIN IN THE FORECAST FOR MONDAY AND TUESDAY MORNING. AFTER
CLOUDS CLEAR BRIEFLY ON WEDNESDAY...TEMPS WILL RECOVER INTO THE 50S.

FOR WEDNESDAY NIGHT AND THURSDAY...A FOURTH SHORTWAVE IS THEN
EXPECTED TO IMPACT THE REGION ON WEDNESDAY NIGHT/THURSDAY. THE
CURRENT RUN SHOWS IT LIFTING NE ACROSS MO/KS. THE EXACT TIMING AND
PRECIP IS UNCERTAIN AT THIS POINT...SO HAVE INCLUDED SLIGHT CHANCE
POPS DURING THAT TIME PERIOD. TEMPS WILL REMAIN NORMAL FOR THIS TIME
OF YEAR BY WEDNESDAY/THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    47  62  46  66 /  70   0  10  20
SHOALS        46  63  47  67 /  60   0  10  30
CULLMAN       45  61  46  67 /  70   0  10  20
FAYETTEVILLE  45  59  44  64 /  70   0  10  20
ALBERTVILLE   46  61  45  66 /  70   0  10  20
FORT PAYNE    45  59  42  64 /  70   0  10  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

77
Hazardous weather outlook, Dec 20, 12:37 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1237 PM CST THU DEC 20 2007

ALZ001>010-016-TNZ076-096-097-201915-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1237 PM CST THU DEC 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A PROGRESSIVE UPPER LEVEL PATTERN WILL BRING A SERIES OF SYSTEMS TO
THE TENNESSEE VALLEY OVER THE NEXT WEEK. LOOK FOR SHOWERS SATURDAY
THROUGH SUNDAY...MONDAY NIGHT...AND THEN WEDNESDAY THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

JLL

In the hours before

Special weather statement, Dec 20, 2:24 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
224 PM CST THU DEC 20 2007

ALZ007-016-202130-
MORGAN-CULLMAN-
INCLUDING THE CITIES OF...DECATUR...CULLMAN
224 PM CST THU DEC 20 2007

...GUSTY WINDS ACROSS PORTIONS OF THE CENTRAL TENNESSEE VALLEY...

GUSTY WINDS AND A FEW DOWNED TREES ALONG THE BACK OF THE RAIN
SHIELD HAVE BEEN REPORTED IN LAWRENCE...LAMAR...AND MARION
COUNTIES WITHIN THE LAST HOUR. AS THE RAIN TAPERS TO THE
EAST...EXPECT BRIEF GUSTY WINDS TO 40 MPH OVER PORTIONS OF MORGAN
AND CULLMAN COUNTIES THROUGH 3:30 PM.
Local storm report, Dec 20, 2:28 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 PM CST THU DEC 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     NON-TSTM WND DMG SPEAKE                  34.42N 87.17W
12/20/2007                   LAWRENCE           AL   EMERGENCY MNGR

            HIGH WINDS AND DOWNED TREES REPORTED IN THE SPEAKE
            AREA...ASSOCIATED WITH NON-THUNDERSTORM WINDS. TIME
            ESTIMATED.

&&

DL
Special weather statement, Dec 20, 2:49 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
249 PM CST THU DEC 20 2007

ALZ006-202130-
MADISON-
249 PM CST THU DEC 20 2007

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 330 PM CST...

AT 244 PM CST...NEAR TRIANA...OR 11 MILES NORTHEAST OF HARTSELLE...
MOVING NORTHEAST AT 40 MPH.

IN MORGAN AND LAWRENCE COUNTIES...REPORTS HAVE BEEN RECEIVED OF DOWN
TREES. THESE POST RAIN BAND WINDS ARE CAPABLE OF GUSTING TO 45 MPH.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

JLL
Local storm report, Dec 20, 3:05 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
305 PM CST THU DEC 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND DMG HARTSELLE               34.44N 86.94W
12/20/2007                   MORGAN             AL   EMERGENCY MNGR

            SEVERAL TREES DOWNED IN HARTSELLE...ASSOCIATED WITH NON
            THUNDERSTORM WIND GUSTS. TIME ESTIMATED.

0235 PM     NON-TSTM WND DMG DECATUR                 34.57N 86.99W
12/20/2007                   MORGAN             AL   EMERGENCY MNGR

            REPORT OF TREES DOWN AROUND DECATUR. ALSO A ROOF WAS
            BLOWN OFF OF A BUSINESS...ASSOCIATED WITH
            NON-THUNDERSTORM WINDS. TIME ESIMATED.

&&

DL
Special weather statement, Dec 20, 3:12 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
312 PM CST THU DEC 20 2007

ALZ009-202200-
JACKSON-
312 PM CST THU DEC 20 2007

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 400 PM CST...

AT 306 PM CST...AN AREA OF GUSTY WINDS WAS NOTED 5 MILES EAST OF
GURLEY...OR 15 MILES WEST OF SCOTTSBORO...AND MOVING NORTHEAST AT 45
MPH.

AS THE SWATH OF GUSTY SOUTH WINDS MOVES TO THE NORTHEAST...EXPECT
WINDS TO 45 MPH ON THE BACK SIDE OF THE RAIN SHIELD.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

JLL
Local storm report, Dec 20, 3:32 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
332 PM CST THU DEC 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     NON-TSTM WND DMG 2 N SOMERVILLE          34.50N 86.80W
12/20/2007                   MORGAN             AL   EMERGENCY MNGR

            A ROOF WAS BLOWN OFF AN OUT BUILDING NORTH OF
            SOMERVILLE...ASSOCIATED WITH NON-THUNDERSTORM WINDS. TIME
            ESTIMATED.

&&

DL

Nearby

High Wind Warnings in Alabama, 2007Every high wind warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.